New Mexico, 2023

Damaging Wind in New Mexico, August 21, 2023

August 21, 2023 · NWS MAF · 1 event in 1 county or zone

Scattered thunderstorms ahead of the remnants of tropical storm Harold resulted in localized severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms ahead of the remnants of tropical storm Harold resulted in localized severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 6:57 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 21, 6:57 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
857 PM CDT Mon Aug 21 2023

...New UPDATE...

.UPDATE...
Issued at 847 PM CDT Mon Aug 21 2023

A Flood Watch has been issued for locations mainly along and south
of I-10 Tuesday afternoon through Wednesday morning. What is
currently TD 9 (soon to be named TS Harold) will make landfall
tomorrow morning and continue west-northwest around the large
upper ridge to our north. Copious amounts of tropical moisture
will invade the Big Bend region with daytime heating leading to
numerous showers and thunderstorms Tuesday into the overnight
hours. Heavy rainfall is likely to cause flash flooding,
especially across normally dry washes and arroyos.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 139 PM CDT Mon Aug 21 2023

This is the last very hot afternoon for the next couple of days,
ahead of the approaching Potential Tropical Cyclone Nine currently
in the Central Gulf of Mexico. Temperatures this afternoon are
expected to reach the middle 90s to low 100s across much of the
region. A weak leading disturbance and the continued easterly
influx of mid-level moisture is expected to result in widely
scattered showers and thunderstorms this afternoon and evening.
Any precipitation is going to be fairly localized and overall
amounts very low. Everyone drys out for the most part overnight
with mild temperatures.

The remnants of the Potential Tropical Cyclone Nine begin to enter
our region by Tuesday afternoon and rainfall chances increase
across the entire region in response. The best chance of rainfall
will largely be confined to areas south of I-10 and especially
areas along and south of US Highway 90. Temperatures Tuesday
afternoon are going to be cooler under abundant cloud cover. Most
locations can expect to see temperatures in the upper 80s to the
middle 90s. Rain chances continue to ramp up overnight but any
widespread precipitation continues to be largely confined to areas
south of I- 10. Isolated and scattered precipitation may squeak
into the Permian Basin and southeast New Mexico as well but
overall chances are much lower compared to areas further south.
Localized flooding could develop across portions of the complex
terrain in the Big Bend and around the Davis Mountains where the
heaviest rain develops.

Overall, this system is shaping up to be a story of the have and
have nots when it comes to receiving rainfall.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 139 PM CDT Mon Aug 21 2023

Wednesday, the remnants of what is now Potential Tropical Cyclone
Nine will be translating west-northwestward across Chihuahua MX,
just south of the Rio Grande. Continued easterly to southeasterly
upslope surface flow associated with this system as well as
anomalously high precipitable water values (around 1.50" to 1.75"
from the Pecos Valley south to the border) will lend to a
continued threat for locally heavy rainfall and associated
flooding and flash flooding concerns. Storm total QPF through
Wednesday night, which encompasses the event, has ticked up
slightly in accordance with the increase in possible precipitable
water values and the potential for orographic influences along
with warm rain processes that would lead to higher rainfall
amounts. While total QPF around an inch of more is forecast from
the Davis Mountains south to the Rio Grande, overall, this may be
a bit overdone, though locally higher amounts will certainly be
possible where cell training occurs. Thus, the potential for flash
flooding, particularly over the complex terrain of the Big Bend,
will continue to be closely monitored over the coming days. The
best rain chances with this system, based on its trajectory,
remain along and west of the Pecos River, with a fairly tight
gradient with northward/northeastward extent, with portions of the
Permian Basin likely to miss out entirely. Precipitation will
gradually come to an end from east to west Wednesday night as the
wave continues to move away from the region, with lingering
showers possible over the Guadalupe Mountains into early Thursday
morning. Temperatures Wednesday, as to be expected with cloud
cover and expected precipitation, will be cooler with highs in the
80s west of the Pecos, and 90s to the east.

Thursday onward, the forecast is much drier, with only
intermittent afternoon storm chances over the Davis Mountains
and surrounding areas, at best. Temperatures will also begin to
rebound as thicknesses increase in response to the southwesterly
retrograde of the ridge that is currently anchored over the Lower
Missouri and Middle Mississippi Valleys. Over the weekend, the
ridge will continue translating westward toward the Four Corners
Region, with temperatures locally expected to climb into the
middle 90s and lower 100s once again. Fortunately, for now, it
looks like locations will remain below Heat Advisory criteria,
which will be a welcome change after the past few months.

&&

.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Mon Aug 21 2023

Scattered showers and storms are moving east to west across the
region. VCTS included at most terminals. Amendments likely based on
radar trends. Winds mainly easterly to southeasterly outside of any
convection. Gusts decreasing late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  98  72  97 /  20  20  20  10
Carlsbad                 71  96  71  89 /  40  40  50  60
Dryden                   76  92  71  90 /  20  60  80  70
Fort Stockton            72  92  69  90 /  20  50  60  60
Guadalupe Pass           70  87  66  80 /  40  40  60  70
Hobbs                    71  94  69  91 /  20  30  40  30
Marfa                    63  85  63  81 /  20  70  80  80
Midland Intl Airport     76  95  72  94 /  10  30  40  30
Odessa                   77  96  73  94 /  10  30  40  30
Wink                     75  97  73  94 /  20  40  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch from Tuesday afternoon through Wednesday morning for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe and Delaware Mountains-Lower Brewster
     County-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     Plains-Terrell-Van Horn and Highway 54 Corridor.

NM...None.
&&

UPDATE...29
Hazardous weather outlook, Aug 21, 6:58 PM MST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
858 PM CDT Mon Aug 21 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
858 PM CDT Mon Aug 21 2023 /758 PM MDT Mon Aug 21 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally heavy rain and flash flooding are possible Tuesday night
through Wednesday along and south of I-10, particularly across the
complex terrain of the Davis Mountains and Big Bend Area down to the
Rio Grande. A Flood Watch is in effect.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 21, 3:33 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
533 PM CDT Mon Aug 21 2023

TXZ067-075-274-277-278-212315-
Pecos TX-Ward TX-Reeves County Plains TX-
Davis Mountains Foothills TX-Davis Mountains TX-
533 PM CDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PECOS...
NORTHWESTERN BREWSTER...REEVES...EASTERN JEFF DAVIS...CENTRAL WARD...
SOUTHWESTERN CRANE AND SOUTHERN LOVING COUNTIES THROUGH 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Fort Stockton, moving west at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pecos, Fort Stockton, Toyah, Fort Davis, Balmorhea, Grandfalls,
Barstow, Saragosa, Davis Mountains State Park, Balmorhea Lake,
Balmorhea State Park, Toyah Lake, Imperial Reservoir, Star Mountain,
Royalty, Toyahvale, Buffalo Trail Scout Camp, Firestone Test Track,
Fort Davis National Historical Site, and Black Mountain.

This includes the following highways...
 Interstate 10 between mile markers 196 and 274.
 Interstate 20 between mile markers 15 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 10376 3167 10362 3165 10361 3165 10357
      3140 10277 3130 10277 3128 10275 3131 10272
      3133 10267 3127 10260 3126 10252 3120 10244
      3037 10294 3039 10305 3040 10306 3040 10309
      3058 10404
TIME...MOT...LOC 2233Z 110DEG 18KT 3109 10313

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

29
Local storm report, Aug 21, 3:45 PM MST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
545 PM CDT Mon Aug 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Gst     2 N Coyanosa            31.27N 103.07W
08/21/2023  M59 MPH          Pecos              TX   Mesonet

            Measured by the Coyanosa West Texas Mesonet.

&&

cas
Special weather statement, Aug 21, 5:06 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
706 PM CDT Mon Aug 21 2023

NMZ027-028-033-034-TXZ059-060-270>274-220100-
Southern Lea County NM-Eddy County Plains NM-
Guadalupe Mountains of Eddy County NM-Central Lea County NM-
Loving TX-Van Horn and Highway 54 Corridor TX-
Eastern Culberson County TX-Reeves County Plains TX-
Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-Winkler TX-
706 PM CDT Mon Aug 21 2023

...STRONG THUNDERSTORMS WILL IMPACT EDDY...SOUTHERN LEA...
NORTHWESTERN REEVES...NORTHWESTERN WINKLER...NORTHERN CULBERSON AND
NORTHERN LOVING COUNTIES THROUGH 800 PM CDT/700 PM MDT/...

At 705 PM CDT/605 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms 8 miles southwest of Malaga, or 16 miles south
of Carlsbad, moving west at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carlsbad, Artesia, Eunice, Jal, Hope, Pine Springs, Loving, Monument,
McKittrick Canyon, Avalon, Eunice Airport, Seven Rivers Airport, Jal
Airport, Nadine, Brantley Lake State Park, Red Bluff Reservoir, Orla,
Carlsbad Caverns National Park, Malaga, and Carlsbad North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10492 3200 10485 3296 10484 3296 10431
      3264 10307 3203 10314 3134 10491
TIME...MOT...LOC 0005Z 110DEG 18KT 3216 10420

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

29
Special weather statement, Aug 21, 6:05 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
705 PM MDT Mon Aug 21 2023

NMZ027-028-220200-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
705 PM MDT Mon Aug 21 2023

...STRONG THUNDERSTORMS WILL IMPACT EDDY...SOUTHWESTERN LEA AND
NORTHWESTERN CULBERSON COUNTIES THROUGH 800 PM MDT...

At 704 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Carlsbad North, or over Carlsbad, moving west at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carlsbad, Artesia, Hope, Loving, Avalon, Seven Rivers Airport,
Malaga, Brantley Lake State Park, Carlsbad North, Carlsbad Caverns
National Park, Whites City, Lincoln National Forest, Lea County Zip
Franklin Memorial Airport, Loco Hills, Queen, Artesia Municipal
Airport, Otis, Cavern City Air Terminal, Living Desert State Park,
and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 10485 3252 10484 3296 10484 3297 10422
      3283 10385 3202 10375 3200 10485
TIME...MOT...LOC 0104Z 110DEG 18KT 3243 10422

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

29
Local storm report, Aug 21, 6:17 PM MST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
817 PM CDT Mon Aug 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Gst     1 E Carlsbad            32.43N 104.21W
08/21/2023  M63 MPH          Eddy               NM   Trained Spotter

            Observed by personal weather station.

&&

cas
Special weather statement, Aug 21, 6:36 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
836 PM CDT Mon Aug 21 2023

TXZ075-082-220230-
Pecos TX-Terrell TX-
836 PM CDT Mon Aug 21 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PECOS AND NORTHERN
TERRELL COUNTIES THROUGH 930 PM CDT...

At 836 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Terrell County Gas Plant, or 22 miles south of
Sheffield, moving west at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Terrell County Gas Plant.

This includes Interstate 10 between mile markers 282 and 286.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3038 10170
      3034 10166 3034 10172 3029 10176 3009 10176
      3021 10273 3091 10251 3058 10165 3056 10165
TIME...MOT...LOC 0136Z 103DEG 21KT 3037 10179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

29

The radar

The Holloman AFB radar (KHDX), 193 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
August 21, 7:10 PM MST to 7:15 PM MST
Where
Eddy County, 1 mi E of Carlsbad
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.420, -104.213

Observed by a personal weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117057.